Forum

What can I expect?

Dear All, I have been newly diagnosed and I am so sorry if my question seems inconsequential, but the Neurologist has said that he will give my doctor a 7 day course of steroids for me t take and he said that I should keep the week free. what should I expect? Any advice welcome. X

Hello

I had 5 days of medrol (5 tablets taken in one go once a day) when I had my initial (only!) relapse last March 2016. It was wonderful to be able to feel my toes again when the tablets kicked in! (although this was a couple of weeks after I had taken them - so don’t be disappointed if the signs that your relapse is abating is not instantaneous!).

I had no real issues with the steroids at all - but I know that some people have complained of trouble sleeping, mood swings, headaches and upset stomachs - so they can give a bit of a rollercoaster ride. However, everyone reacts differently so I think the only thing to do is take them and see.

I had a similarly easy ride when I received IV steroids as part of Lem. Worst thing for me (on both occasions) was that they taste foul (which was especially odd when they were received via IV drip!). Def. good to have a packet of mints to hand.

Good luck!

xx

Actually - worst thing for me was picking the blasted things up from a very busy Boots by my office

The Pharmacist made a point of coming over and quite loudly asking me what I was taking these for as “this was a heavy dose of very serious drugs”. Quite frankly, as they had been prescribed by my neurologist I felt that this was none of her business, it was inappropriate of her to ask me and make that comment in front of a queue of people and it was all round unhelpful given I was already a bit nervous of taking them a bit overwhelmed with having only just found out that I “highly probably” had MS.

I’d forgotten about that!

Let us know how you get on

K

Patience,

I’ve only had IV steroids over 5 days, on two occasions now. I’ve found them very good, I have no side effects other than great relief to my knees (I also have osteoarthritis in knees) and an immediate reduction in my MS symptoms. Usually lasts about a fortnight.

Katy,

OMG I’d have gone ape**** at that pharmacist, how unprofessional. Did complain and did she apologise?

Thank you for your advice…I went to collect them but my Doctor refused to hand the prescription over! Said that they should not be taken in such high quantities!!? Two days later and all is resolved and the Doctors are sending a nurse round in three days to check that I am ok?! Good health x

Many GPs need a bit of education about high dose steroids. But once they’re up to speed on them all should be fine. It just reinforces in your head that high dose steroids are a pretty serious drug. Do expect some side effects, from sleeplessness, to a bit of teeth grinding agitation, and not forgetting the horrible metallic taste in your mouth (try taking them with milk rather than water, it helps get them down, and try mints to take the taste away through the day). After a few days, or towards the end of the course, you are likely to feel some muscle sensitivity. I’ve likened it to feeling like I’ve been punched all over.

But, if they do what they are meant to, they should bring the relapse to a faster end. They are not a cure, but they are supposed to shorten the length of the relapse.

Sue

Hi,

Hope the steroids work. Same as you Dr phoned neurologist to check dosage. I never understand how one dose is the same whether you’re tiny like me or enormous!!

The steroids knocked me for 6 so went to bed. Everyone is different.

Jenxx